Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS JSJ

February 9, 2009

NWS JSJ issued this flash flood warning at Feb 9, 2009, 5:09 PM CST. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 9, 2009, 5:09 PM CST (23:09 UTC)
Expired
Feb 9, 2009, 7:00 PM CST
In force
111 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 81 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 092309
FFWSJU
PRC013-017-027-065-115-100100-
/O.NEW.TJSJ.FF.W.0001.090209T2309Z-090210T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
709 PM AST MON FEB 9 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     QUEBRADILLAS
     BARCELONETA
     CAMUY
     HATILLO
     ARECIBO

* UNTIL 900 PM AST

* AT 656 PM AST...DOPPLER RADAR INDICATED VERY HEAVY RAINFALL WILL 
IMPACT THE NORTH CENTRAL PORTIONS OF PUERTO RICO UNTIL AT LEAST 9 PM.
RADAR ESTIMATED RAINFALL ACCUMULATIONS OF BETWEEN 2 AND 3 INCHES 
OVER THE AREA IN THE PAST FEW HOURS AND MORE SHOWERS ARE EXPECTED TO 
DEVELOP ALONG THE NORTH COAST THROUGH LATE EVENING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ROADS 
AND LANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1843 6693 1849 6693 1850 6680 1850 6661
      1848 6656 1842 6656 1838 6667 1838 6685

$$

EM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Feb 9, 1:21 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 9, 1:21 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
321 PM AST MON FEB 9 2009

.SYNOPSIS...LOW-LVL TROUGH NOW OVR THE MONA PASSAGE BUT WILL
WEAKEN OVER THE NEXT DAY OR SO. HIGH PRES WILL BUILD NORTH OF THE
REGION MID WEEK BRINGING DRY AND WINDY CONDITIONS.

&&

.DISCUSSION...SATELLITE AND RADAR IMAGERY SHOW LOW LEVEL TROUGH NOW LOCATED
ROUGHLY OVER THE MONA PASSAGE/EASTERN DR...SLOWLY LIFTING WNW. BEST
FORCING STILL REMAINS NORTH OF PUERTO RICO OVER THE OFFSHORE ATLC
WATERS IN THE FAVORABLE EASTERN SIDE OF U/L TROUGH. EXPECT MID TO
U/L LEVEL DYNAMICS AND MOST SHOWER ACTIVITY TO REMAIN NORTH OF
PUERTO RICO...SO POPS WILL BE OVER THE NORTH COAST AND MONA PASSAGE
AREA OVERNIGHT. BY EARLY TUESDAY MORNING...SOMEWHAT DRIER FLOW
SHOULD WORK IN AT THE LOWER LEVELS AS THE TROUGH CONTINUES TO MOVE
WESTWARD. HOWEVER...STRENGTHENING HIGH PRESSURE OVER THE SW ATLC AT
THAT TIME WILL FORCE REMNANT MOISTURE FROM THE OLD FRONTAL BOUNDARY
AND CURRENT TROUGH OVERHEAD THROUGH TUESDAY NIGHT. NOT LOOKING FOR
AS ACTIVE A DAY TUESDAY...BUT STILL ENOUGH MOISTURE FOR VARIABLY
CLOUDY WITH SCATTERED SHOWERS.

BY WEDNESDAY...DEEP LAYERED STRONG HIGH PRESSURE OVER THE SW ATLC
WILL HAVE CLEARED MOISTURE COMPLETELY OUT OF THE AREA. GFS MOS
GUIDANCE TAKING DEWPOINTS DOWN TO THE MID TO UPPER 60S STARTING
EARLY WEDNESDAY. WEDNESDAY THROUGH THE WEEKEND LOOKS LIKE A RETURN
TO BEAUTIFUL CARIBBEAN WINTER WEATHER.

&&

.AVIATION...BEST CHANCE FOR SHRAS AND MVFR CIGS REMAINDER OF THIS
AFTERNOON AND EVENING IS AT TJBQ WITH CONVECTION OF WRN PR DRIFTING
NW. AFTER THAT VFR CONDITIONS EXPECTED NEXT 24 HRS.

&&

.MARINE...ALL NORTHERLY SWELL ENERGY FROM THE PREVIOUS EVENT IS
GONE...LEAVING MORE LOCALLY GENERATED ENE WIND WAVES AT AROUND 8 TO
9 SECONDS. BUOY 41403 IS SHOWING 8 TO 9 FOOT WAVE HEIGHTS. EXPECT
THIS SCENARIO TO CONTINUE THROUGH TUESDAY AFTERNOON WITH SCA
CONDITIONS OVER THE ATLC AND PASSAGES. AFTERWARD...WINDS INCREASE
SUBSTANTIALLY INTO THE 20 TO 25 KNOT RANGE LATE TUE THROUGH THURSDAY
AND SEAS WILL INCREASE AS A RESULT. 8 TO 10 FOOT SEAS OVER MOST NON
PROTECTED WATERS UNTIL THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  83  72  83 /  40  40  40  20
STT  74  83  72  83 /  40  40  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

64/93/

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 2:28 AM CSTSmall Craft AdvisoryJSJ69 hr
Feb 9, 11:35 AM CSTAreal Flood AdvisoryJSJ65 min
Feb 9, 1:27 PM CSTAreal Flood AdvisoryJSJ3 hr
Feb 9, 4:25 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.